As a narcotic, opioid medication, methadone hydrochloride (Diskets®, Dolophine®, Methadose®) can cause withdrawal symptoms if it is stopped too quickly. Some of the possible signs of withdrawal from methadone can include:
Although methadone withdrawal symptoms can be quite unpleasant, they usually are not life-threatening.
To help limit problems, you should not stop taking methadone "cold turkey." If you want to stop maintenance methadone treatment, it is recommended that you do so slowly and only with the help and supervision of a healthcare provider. It is recommended that the dosage be reduced by less than 10 percent at a time, with at least 10 to 14 days between reductions.
(Click Methadone Withdrawal for more information on the possible symptoms of methadone withdrawal, including what may cause them and what your healthcare provider may recommend to avoid these problems.)
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
Centers for Disease Control and Prevention (CDC). Methadone maintenance treatment (February 2002). CDC Web site. Available at: http://www.cdc.gov/idu/facts/MethadoneFin.pdf. Accessed June 15, 2009.
Office of National Drug Control Policy (ONDCP). Methadone (April 2000). ONDCP Web site. Available at: http://www.whitehousedrugpolicy.gov/publications/pdf/ncj175678.pdf. Accessed June 15, 2009.
The Division of Pharmacologic Therapies (DPT) of the Substance Abuse and Mental Health Services Administration (SAMHSA). About the new SAMHSA regulations for methadone treatment. SAMHSA Web site. Available at: http://www.dpt.samhsa.gov/patients/pscep/Faq.htm#3. Accessed June 15, 2009.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click